Wyoming, 2020

Damaging Wind in Wyoming, August 22, 2020

August 22, 2020 · NWS RIW · 1 event in 1 county or zone

A microburst at Winchester brought down tree limbs 5 to 7 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A microburst at Winchester brought down tree limbs 5 to 7 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 22, 1:24 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 22, 1:24 PM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
224 PM MDT Sat Aug 22 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 206 PM MDT Sat Aug 22 2020

Daytime CU field trying to bubble up over the higher elevations
of the Absarokas due to differential heating. A couple showers
trying to bubble up for southern Sweetwater County continue this
afternoon, but the main showers will remain south in UT/CO through
the evening. H5 ridge remains steady across the Four Corners,
with southwesterly flow continuing to pump stable smoky air across
the state. A couple daytime heating showers are again possible on
Sunday for the higher elevations of the Absarokas and Winds, and
in the vicinity of the Uinta range during the afternoon, but will
be very isolated and brief, being capped by the smoky atmosphere
and very warm H7 temps.

.LONG TERM...(Monday through Saturday)
Issued at 206 PM MDT Sat Aug 22 2020

By Monday, the direct feed off the California/Nevada/Oregon/Idaho
fires will decrease as the flow gets nudged toward Montana. This
will be due to the remnants of Hurricane Genevieve approaching in
the form of a shortwave embedding itself within the long wave trough
along the Pacific Northwest. This will likely transport any
additional smoke north of our area, assuming the fires are still
burning as they have been by then. With the anticipation of less
smoke and 700mb temps progged to be 17.5C over Wyoming Monday,
Monday will be a scorcher with near record or record high
temperatures approaching 100 in the Big Horn Basin and Johnson
County. Other areas east of the Divide will likely reach the mid
90s, along with 80s west of the Divide. Widely scattered
thunderstorms late in the the day are expected in the far west as
the shortwave tracks across the area.

By Tuesday, the high will become suppressed as the longwave trough
moves onshore over western Canada. This will put us closer along the
periphery of the high, where more active convection will take place
under this southwest flow with a bit more coverage in the west and
north. Because of the added clouds and showers, temps will be a few
degrees cooler Tuesday. One exception will be the southeast portion
of our CWA, including Casper, where the 700mb temps are progged to
be 19.5C, so mid 90s is yet again a good bet for Casper on Tuesday.

Convection is once again a good bet Wednesday, as another weak upper
level feature tracks east across the area. The entire CWA has a
chance of receiving some precip. Temperatures will be similar to
Tuesday.

A fairly well defined shortwave will track east across the
CWA Thursday, especially effecting northern WY. Lifted indices will
drop to -4.5 with CAPEs of 700 to 800 J/kg in our eastern zones, so
would expect the best convection to occur in Natrona County. High
temps will continue to fall into the mid to upper 80s Thursday.
Friday and Saturday will continue to see late day convection and
cooler weather, as shortwaves continue to propagate over the area.

&&

.AVIATION...For the 00Z TAFS through 00Z Monday

Smoke and haze will continue to prevail over the entire area,
creating occasional MVFR visibility. Winds will continue to gust
slightly this afternoon, with not much impact. Some convection
could develop over the mountains, as well as southern WY, this
evening, with the most likely impacts at KPNA. Midlevel clouds
will be on the increase through the period.

&&

.FIRE WEATHER...
Issued AT 206 PM MDT Sat Aug 22 2020

Smoky atmosphere from the west will continue into early next
week, keeping overall mixing poor. This will keep poor visibility
in place, and will limit the amount of wind mixing down to the
surface each afternoon. The very slight chance for showers remains
this afternoon and Sunday afternoon for in the vicinity of the
Uinta range in far south WY, and possibly near the Absarokas today
and tomorrow, but these will be limited by the stable atmosphere
as well. RH recovery will be poor for most areas tonight.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Straub
LONG TERM...Lipson/Hulme
AVIATION...Hulme
FIRE WEATHER...Straub
Hazardous weather outlook, Aug 22, 1:22 AM MST, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
222 AM MDT Sat Aug 22 2020

WYZ001>020-022>030-231200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
222 AM MDT Sat Aug 22 2020

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Isolated afternoon and evening thunderstorms over the south and
Wind River and Absaroka Mountains.

Smoke will reduce visibility at times over the area.

Elevated fire weather conditions will be in place across the
area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Isolated to widely scattered afternoon and evening
thunderstorms possible over the south and Wind River and Absaroka
Mountains.

Monday...Near record or record high temperatures expected.
Isolated late day thunderstorms in the far west.

Tuesday through Friday...Isolated to locally scattered afternoon
and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedure.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 22, 1:37 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
237 PM MDT Sat Aug 22 2020

WYZ001>020-022>030-232045-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Lake, Mammoth, Old Faithful, Clark, Cody,
Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Thermopolis,
Ten Sleep, Worland, Buffalo, Kaycee, Jackson, Dubois, Riverton,
Shoshoni, Lander, Jeffrey City, Casper, Afton, Alpine,
Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson,
Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter
237 PM MDT Sat Aug 22 2020

...AIR QUALITY ALERT FOR WILDFIRE SMOKE UNTIL 300 PM SUNDAY...

The following message is transmitted in collaboration with the Wyoming
Department of Environmental Quality, Air Quality Division and the
Wyoming Department of Health.

WHAT...Air Quality Alert for Wildfire Smoke.

WHERE...Western and Central Wyoming.

WHEN...Until 300 PM Sunday August 23.

IMPACTS...Heavy smoke from wildfires in CA/CO/ID/OR has been
observed across portions of western and central Wyoming. Very
little change is expected in the overall pattern through the
weekend. So, smoky conditions may persist until at least Monday
morning.

HEALTH INFORMATION...It is recommended by the Wyoming Department
of Health that the elderly, young children, and individuals with
respiratory problems avoid excessive physical exertion and
minimize outdoor activities during this time. Wildfire smoke is
made up of a variety of pollutants, including particulate matter
and ozone, which can cause respiratory health effects. Although
these people are most susceptible to health impacts, the
Department of Health also advises that everyone should avoid
prolonged exposure to poor air quality conditions.

CURRENT CONDITIONS...The Wyoming Department of Environmental
Quality, Air Quality Division offers near real-time air quality
data for Wyoming's monitoring stations and health effects
information to help the public interpret current conditions.
Current air quality conditions across the state of Wyoming can be
found at http://www.wyvisnet.com/

The radar

The Riverton/Lander radar (KRIW), 93 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washakie

When
August 22, 4:00 PM MST
Where
Washakie County, Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
43.870, -108.170

Tree limbs 5 to 7 inches in diameter were downed in Winchester.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914216.